Many medicines have diarrhea as a side effect. Two recent reviews published in the Journal of Clinical Gastroenterology and Prescrire International listed several types of drugs that can cause diarrhea, which, in some cases, can be severe and life-threatening (see table below for examples). If you are taking any of the drugs discussed in this article, you should keep this adverse effect in mind.
Examples of Drugs That Can Cause Diarrhea
|Stomach acid-suppressing drugs||
Ways that drugs can cause diarrhea
There are several ways in which drugs can lead to diarrhea:
Some drugs work primarily in one of these ways, whereas others have several of these effects, producing diarrhea of varying severity.
Laxatives are medicines that work well to treat constipation, but when taken in excess, they can cause diarrhea by drawing too much water into the intestines. Patients who overuse or abuse laxatives can have up to 20 watery bowel movements a day, leading to dehydration, abdominal cramping, weight loss and nutritional malabsorption. In severe cases, fluid loss and electrolyte imbalances can result in death.
Stomach acid-suppressing drugs
Proton pump inhibitors (PPIs) and histamine 2-receptor antagonists (H2As) are two classes of drugs that are commonly used to treat heartburn and gastrointestinal ulcers, and they work by suppressing the production of acid in the stomach. Both PPIs and H2As have been associated with the development of diarrhea caused by the bacterium Clostridium difficile. C. difficile diarrhea can be life-threatening and can recur in the same patient even after successful treatment of an initial bout.
In addition to C. difficile diarrhea, some studies have demonstrated an association between PPIs and H2As and a type of inflammatory diarrhea known as lymphocytic colitis.
Non-steroidal anti-inflammatory drugs (NSAIDs) are used commonly for the relief of pain and, in some cases, for the treatment of certain diseases that cause inflammation in the body. An estimated 3 to 9 percent of all patients taking NSAIDs experience diarrhea. In some cases, the NSAIDs can cause inflammation in the colon that resembles a more serious, chronic condition known as inflammatory bowel disease (IBD).
Aminosalicylates, such as mesalamine (PENTASA), are another type of anti-inflammatory medication commonly used for the treatment of IBD that sometimes cause diarrhea.
Olmesartan (BENICAR), an angiotensin II receptor blocker (ARB) that is used to treat high blood pressure, can cause an unusual inflammatory reaction in the intestines that resembles celiac disease, a gut condition caused by an allergy to the protein gluten. No other ARBs have been associated with this condition, although valsartan (DIOVAN) has been associated with inflammatory diarrhea.
Ticlopidine (generic only), a drug that prevents blood clots, can cause inflammatory changes in the colon that can lead to diarrhea in some cases.
See the table for other cardiovascular drugs that can cause diarrhea.
Several diabetes drugs are associated with diarrhea. Acarbose (PRECOSE), metformin (FORTAMET, GLUCOPHAGE) and miglitol (GLYSET) can lead to excess water and electrolytes in the intestine, resulting in diarrhea. The dangerous diabetes drug exenatide (BYDUREON, BYETTA) can impair fat absorption, causing frequent fat-laden bowel movements. We recommend that patients not use exenatide because it is associated with pancreatitis, pancreatic cancer and thyroid cancer.
Drugs that suppress the immune system (for example, those that are given to patients undergoing organ transplantation) can leave the intestines and colon vulnerable to infection. An estimated 60 percent of patients taking one immunesuppressing drug, mycophenolate mofetil (CELLCEPT), who develop diarrhea have evidence of infection. Oral cyclosporine (GENGRAF, NEORAL, SANDIMMUNE) can cause severe inflammation of the colon, which leads to diarrhea.
Some psychiatric medicines, such as fluoxetine (PROZAC, SELFEMRA) for depression, can cause diarrhea, in addition to other gastrointestinal effects, such as nausea, vomiting and bloating.
Lithium, used for bipolar disorder, can cause diarrhea soon after a patient begins treatment. Diarrhea that worsens over the course of lithium treatment is a possible sign that the dose of lithium is too high for the patient.
See the table for examples of other drugs that have been associated with diarrhea.
What You Can Do
Always ask your doctor about side effects before starting any new medication. If a drug has the potential to cause diarrhea, you should always be vigilant about your bowel movements and whether they become more frequent or increase in volume. If they do, make sure to stay hydrated with both water and electrolytes (saltand potassium-containing foods, such as salty crackers and bananas) and talk with your doctor about reducing your dose or starting another medication for your condition.
If you experience severe diarrhea or diarrhea with fever, blood in the stool or major abdominal pain, see a healthcare professional immediately and have your doctor determine whether you should be switched to another drug as soon as possible.